Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

FOR CARDIOLOGIST ONLY I was on Micardis 80 mg for

DOCTOR OF THE MONTH - Mar 2017
Mar 2017
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2010
Answered : 985 Questions
Question
FOR CARDIOLOGIST ONLY
I was on Micardis 80 mg for over ten years for high blood pressure.
In January of 2016 I was prescribed Norvasc 10mg as an additional medication as my BP was running in the 150/100 range.
Shortly after starting on the Norvasc I developed Bradycardia with my HR falling to the 38-45 range (intermittently). This seemed to resolve itself over time.
In September 2017 my BP had become quite low (being on thje two meds) resulting in dizziness and light headedness when standing with feelings of weakness. It was around 100/70 or 90/60 on standing - occasionally lower.
My Doctor had me stop the Norvasc to try and allieviate my feelings of weakness and dizziness. However, almost immediately my B/P went up to 150/100 so I tried to go back on the Norvast at one half the dose I had been taking previously. This brought on the Bradycardia again.
My BP while I am on only the Micardis has risen to the 175/110 range.
I am very concerned about my high blood pressure but also concerned when it falls too low and I am weak and dizzy. However the MOST concerning thing to me is the slow heart heart rate. That is scary because it seems associated with a feeling that it is accompanied by a slight irregularity in the heart skipped beats or has extra beats.
I am seeing my family doctor and would like a second opinion on what you would recommend for your patients as the next best steps.

Posted Mon, 20 Nov 2017 in Hypertension and Heart Disease
 
 
Answered by Dr. Bhanu Partap 53 minutes later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello Sir

Thanks for a detailed history.

After going through the medical details provided by you I understand your concern for your health and I would like to tell you that considering your age group and the bp fluctuations which you are facing along with the symptoms of dizziness and weakness. In my opinion there is a need to conducts some basic blood tests along with medication adjustments.

It's advisable to get the following tests done

1. Complete Blood Count
2. Kidney function test
3. Serum electrolytes
4. Echocardiography

Regarding medicine it's advisable to reduce the dose of Micardis 40 mg in the morning and Norvasc 5mg in the evening. Kindly discuss all these options with your doctor.

Hope to have been helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Follow-up: FOR CARDIOLOGIST ONLY I was on Micardis 80 mg for 2 hours later
Thank you for the reply.




i have had all of the items mentioned except a recent echo.



i do not wish to resume norvasc since bradycardia is a noted side effect.

Are there alternative medications?
















n
 
 
Answered by Dr. Bhanu Partap 7 hours later
Brief Answer:
Hello Again

Detailed Answer:
Yes there are alternatives like Beta blockers or Diuretics but those can cause more symptoms of bradycardia or weakness and fatigue as compared to Norvasc.

Norvasc basically contains Amlodipine which belong to calcium channel blockers group of antihypertensives and have minimal heart rate lowering effect and more blood pressure lowering effect as compared to other antihypertensives.

Previously you were taking 80 mg and 10 mg, so it's advisable to go with 40 mg in morning and 5 mg in the evening along with daily Blood pressure monitoring. In my opinion it won't cause you trouble.

I hope this information will be helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor